skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

This content will become publicly available on October 21, 2020

Title: Resurgence, Painlevé equations and conformal blocks

Abstract

We discuss some physical consequences of the resurgent structure of Painlevé equations and their related conformal block expansions. Here, the resurgent structure of Painlevé equations is particularly transparent when expressed in terms of physical conformal block expansions of the associated tau functions. Resurgence produces an intricate network of inter-relations; some between expansions around different critical points, others between expansions around different instanton sectors of the expansions about the same critical point, and others between different non-perturbative sectors of associated spectral problems, via the Bethe-gauge and Painlevé-gauge correspondences. Resurgence relations exist both for convergent and divergent expansions, and can be interpreted in terms of the physics of phase transitions. These general features are illustrated with three physical examples: correlators of the 2d Ising model, the partition function of the Gross–Witten–Wadia matrix model, and the full counting statistics of one dimensional fermions, associated with Painlevé VI, Painlevé III and Painlevé V, respectively.

Authors:
ORCiD logo [1]
  1. Univ. of Connecticut, Storrs, CT (United States)
Publication Date:
Research Org.:
Univ. of Connecticut, Storrs, CT (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP) (SC-25)
OSTI Identifier:
1594816
Grant/Contract Number:  
SC0010339; PHY-1125915
Resource Type:
Accepted Manuscript
Journal Name:
Journal of Physics. A, Mathematical and Theoretical
Additional Journal Information:
Journal Volume: 52; Journal Issue: 46; Journal ID: ISSN 1751-8113
Publisher:
IOP Publishing
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; resurgence; Painlevé systems; conformal blocks

Citation Formats

Dunne, Gerald V. Resurgence, Painlevé equations and conformal blocks. United States: N. p., 2019. Web. doi:10.1088/1751-8121/ab3142.
Dunne, Gerald V. Resurgence, Painlevé equations and conformal blocks. United States. doi:10.1088/1751-8121/ab3142.
Dunne, Gerald V. Mon . "Resurgence, Painlevé equations and conformal blocks". United States. doi:10.1088/1751-8121/ab3142.
@article{osti_1594816,
title = {Resurgence, Painlevé equations and conformal blocks},
author = {Dunne, Gerald V.},
abstractNote = {We discuss some physical consequences of the resurgent structure of Painlevé equations and their related conformal block expansions. Here, the resurgent structure of Painlevé equations is particularly transparent when expressed in terms of physical conformal block expansions of the associated tau functions. Resurgence produces an intricate network of inter-relations; some between expansions around different critical points, others between expansions around different instanton sectors of the expansions about the same critical point, and others between different non-perturbative sectors of associated spectral problems, via the Bethe-gauge and Painlevé-gauge correspondences. Resurgence relations exist both for convergent and divergent expansions, and can be interpreted in terms of the physics of phase transitions. These general features are illustrated with three physical examples: correlators of the 2d Ising model, the partition function of the Gross–Witten–Wadia matrix model, and the full counting statistics of one dimensional fermions, associated with Painlevé VI, Painlevé III and Painlevé V, respectively.},
doi = {10.1088/1751-8121/ab3142},
journal = {Journal of Physics. A, Mathematical and Theoretical},
number = 46,
volume = 52,
place = {United States},
year = {2019},
month = {10}
}

Journal Article:
Free Publicly Available Full Text
This content will become publicly available on October 21, 2020
Publisher's Version of Record

Save / Share:

Works referenced in this record:

Holonomy of the Ising model form factors
journal, December 2006

  • Boukraa, S.; Hassani, S.; Maillard, J-M
  • Journal of Physics A: Mathematical and Theoretical, Vol. 40, Issue 1
  • DOI: 10.1088/1751-8113/40/1/005

On Painlevé/gauge theory correspondence
journal, September 2017

  • Bonelli, Giulio; Lisovyy, Oleg; Maruyoshi, Kazunobu
  • Letters in Mathematical Physics, Vol. 107, Issue 12
  • DOI: 10.1007/s11005-017-0983-6

Painlevé transcendents and ${\mathcal{P}}{\mathcal{T}}$-symmetric Hamiltonians
journal, October 2015


Operator product expansion convergence in conformal field theory
journal, November 2012


Seiberg-Witten Prepotential from Instanton Counting
journal, January 2003


Complex Path Integrals and Saddles in Two-Dimensional Gauge Theory
journal, March 2016


The toroidal block and the genus expansion
journal, March 2013

  • Kashani-Poor, Amir-Kian; Troost, Jan
  • Journal of High Energy Physics, Vol. 2013, Issue 3
  • DOI: 10.1007/JHEP03(2013)133

Critical point phenomena - The role of series expansions
journal, June 1974


Classical conformal blocks and accessory parameters from isomonodromic deformations
journal, April 2018


Critical values of the Yang–Yang functional in the quantum sine-Gordon model
journal, December 2011


Wall-crossing, Hitchin systems, and the WKB approximation
journal, February 2013


Holomorphic anomaly and quantum mechanics
journal, December 2017

  • Codesido, Santiago; Mariño, Marcos
  • Journal of Physics A: Mathematical and Theoretical, Vol. 51, Issue 5
  • DOI: 10.1088/1751-8121/aa9e77

Random matrix theory and the sixth Painlevé equation
journal, September 2006


Exact expressions for diagonal correlation functions in the d = 2 Ising model
journal, October 1984


Monodromy problem and the boundary condition for some Painlevé equations
journal, January 1982

  • Jimbo, Michio
  • Publications of the Research Institute for Mathematical Sciences, Vol. 18, Issue 3
  • DOI: 10.2977/prims/1195183300

Isomonodromic Tau-Functions from Liouville Conformal Blocks
journal, December 2014

  • Iorgov, N.; Lisovyy, O.; Teschner, J.
  • Communications in Mathematical Physics, Vol. 336, Issue 2
  • DOI: 10.1007/s00220-014-2245-0

Leading corrections to the scaling function on the diagonal for the two-dimensional Ising model
journal, February 2019

  • Forrester, P. J.; Perk, J. H. H.; Trinh, A. K.
  • Journal of Statistical Mechanics: Theory and Experiment, Vol. 2019, Issue 2
  • DOI: 10.1088/1742-5468/ab00e6

Random Unitary Matrices, Permutations and Painlevé
journal, November 1999

  • Tracy, Craig A.; Widom, Harold
  • Communications in Mathematical Physics, Vol. 207, Issue 3
  • DOI: 10.1007/s002200050741

Quantum sine(h)-Gordon model and classical integrable equations
journal, July 2010

  • Lukyanov, S. L.; Zamolodchikov, A. B.
  • Journal of High Energy Physics, Vol. 2010, Issue 7
  • DOI: 10.1007/JHEP07(2010)008

Resurgence in sine-Gordon quantum mechanics: exact agreement between multi-instantons and uniform WKB
journal, September 2015

  • Misumi, Tatsuhiro; Nitta, Muneto; Sakai, Norisuke
  • Journal of High Energy Physics, Vol. 2015, Issue 9
  • DOI: 10.1007/JHEP09(2015)157

Form factor expansions in the 2D Ising model and Painlevé VI
journal, October 2010


Classical conformal blocks and Painlevé VI
journal, July 2014

  • Litvinov, Alexey; Lukyanov, Sergei; Nekrasov, Nikita
  • Journal of High Energy Physics, Vol. 2014, Issue 7
  • DOI: 10.1007/JHEP07(2014)144

Liouville Correlation Functions from Four-Dimensional Gauge Theories
journal, January 2010

  • Alday, Luis F.; Gaiotto, Davide; Tachikawa, Yuji
  • Letters in Mathematical Physics, Vol. 91, Issue 2
  • DOI: 10.1007/s11005-010-0369-5

Conformal bootstrap in Liouville field theory
journal, October 1996


Quantum Painlevé-Calogero correspondence
journal, July 2012

  • Zabrodin, A.; Zotov, A.
  • Journal of Mathematical Physics, Vol. 53, Issue 7
  • DOI: 10.1063/1.4732532

Discrete gap probabilities and discrete Painlev� equations
journal, April 2003


Quantum Painlevé-Calogero correspondence for Painlevé VI
journal, July 2012

  • Zabrodin, A.; Zotov, A.
  • Journal of Mathematical Physics, Vol. 53, Issue 7
  • DOI: 10.1063/1.4732534

Classical irregular block, N $$ \mathcal{N} $$ = 2 pure gauge theory and Mathieu equation
journal, December 2014

  • Piątek, Marcin; Pietrykowski, Artur R.
  • Journal of High Energy Physics, Vol. 2014, Issue 12
  • DOI: 10.1007/JHEP12(2014)032

Theory of Toeplitz Determinants and the Spin Correlations of the Two-Dimensional Ising Model. I
journal, September 1966


Conformal field theory of Painlevé VI
journal, October 2012

  • Gamayun, O.; Iorgov, N.; Lisovyy, O.
  • Journal of High Energy Physics, Vol. 2012, Issue 10
  • DOI: 10.1007/JHEP10(2012)038

The anisotropic Ising correlations as elliptic integrals: duality and differential equations
journal, October 2016


An introduction to lattice gauge theory and spin systems
journal, October 1979


Nonperturbative Ambiguities and the Reality of Resurgent Transseries
journal, October 2014


On information loss in AdS3/CFT2
journal, May 2016

  • Fitzpatrick, A. Liam; Kaplan, Jared; Li, Daliang
  • Journal of High Energy Physics, Vol. 2016, Issue 5
  • DOI: 10.1007/JHEP05(2016)109

TBA equations and resurgent Quantum Mechanics
journal, January 2019

  • Ito, Katsushi; Mariño, Marcos; Shu, Hongfei
  • Journal of High Energy Physics, Vol. 2019, Issue 1
  • DOI: 10.1007/JHEP01(2019)228

Asymptotics of the Instantons of Painlevé I
journal, March 2011

  • Garoufalidis, Stavros; Its, Alexander; Kapaev, Andrei
  • International Mathematics Research Notices, Vol. 2012, Issue 3
  • DOI: 10.1093/imrn/rnr029

Stark effect of hydrogenic ions
journal, February 1982


On AGT conjecture
journal, February 2010


Bands and gaps in Nekrasov partition function
journal, January 2018

  • Gorsky, A.; Milekhin, A.; Sopenko, N.
  • Journal of High Energy Physics, Vol. 2018, Issue 1
  • DOI: 10.1007/JHEP01(2018)133

Nekrasov functions and exact Bohr-Sommerfeld integrals
journal, April 2010


The sixth Painlevé transcendent and uniformization of algebraic curves
journal, February 2016


Painlevé III and 2D polymers
journal, December 1994


A primer on resurgent transseries and their asymptotics
journal, May 2019


Uniform asymptotic and JWKB expansions for anharmonic oscillators
journal, March 2000

  • Álvarez, Gabriel; Casares, Carmen
  • Journal of Physics A: Mathematical and General, Vol. 33, Issue 13
  • DOI: 10.1088/0305-4470/33/13/304

Resurgence and the Nekrasov-Shatashvili limit: connecting weak and strong coupling in the Mathieu and Lamé systems
journal, February 2015


Argyres-Douglas theories, Painlevé II and quantum mechanics
journal, February 2019


Non-perturbative quantum geometry
journal, February 2014


Exact WKB analysis of N $$ \mathcal{N} $$ = 2 gauge theories
journal, July 2016

  • Ashok, Sujay K.; Jatkar, Dileep P.; John, Renjan R.
  • Journal of High Energy Physics, Vol. 2016, Issue 7
  • DOI: 10.1007/JHEP07(2016)115

Fredholm Determinant and Nekrasov Sum Representations of Isomonodromic Tau Functions
journal, August 2018


Studies on the Painlevé equations: I.-Sixth Painlevé equation PVI
journal, December 1986

  • Okamoto, Kazuo
  • Annali di Matematica Pura ed Applicata, Vol. 146, Issue 1
  • DOI: 10.1007/BF01762370

The large-N expansion of unitary-matrix models
journal, August 1998


Classical limit of irregular blocks and Mathieu functions
journal, January 2016

  • Piątek, Marcin; Pietrykowski, Artur R.
  • Journal of High Energy Physics, Vol. 2016, Issue 1
  • DOI: 10.1007/JHEP01(2016)115

Poles of tritronquée solution to the Painlevé I equation and cubic anharmonic oscillator
journal, April 2010


Erratum: Conformal field theory of Painlevé VI
journal, October 2012

  • Gamayun, O.; Iorgov, N.; Lisovyy, O.
  • Journal of High Energy Physics, Vol. 2012, Issue 10
  • DOI: 10.1007/JHEP10(2012)183

Monodromy dependence and connection formulae for isomonodromic tau functions
journal, May 2018


Complex saddle points in the Gross-Witten-Wadia matrix model
journal, November 2016


Darboux coordinates, Yang-Yang functional, and gauge theory
journal, July 2011


Operator product expansions on the vacuum in conformal quantum field theory in two spacetime dimensions
journal, February 1976

  • Lüscher, M.
  • Communications in Mathematical Physics, Vol. 50, Issue 1
  • DOI: 10.1007/BF01608553

On Combinatorial Expansion of the Conformal Blocks Arising from AGT Conjecture
journal, June 2011

  • Alba, Vasyl A.; Fateev, Vladimir A.; Litvinov, Alexey V.
  • Letters in Mathematical Physics, Vol. 98, Issue 1
  • DOI: 10.1007/s11005-011-0503-z

Asymptotically free = 2 theories and irregular conformal blocks
journal, December 2013


Unitary Matrix Models and PainlevÉ iii
journal, December 1996


Quantum geometry of resurgent perturbative/nonperturbative relations
journal, May 2017

  • Basar, Gökçe; Dunne, Gerald V.; Ünsal, Mithat
  • Journal of High Energy Physics, Vol. 2017, Issue 5
  • DOI: 10.1007/JHEP05(2017)087

Possible third-order phase transition in the large- N lattice gauge theory
journal, January 1980


Movable poles of the solutions of Painleve's equation of the third kind and their relation with mathieu functions
journal, January 1986

  • Novokshenov, V. Yu.
  • Functional Analysis and Its Applications, Vol. 20, Issue 2
  • DOI: 10.1007/BF01077265

Anharmonic oscillator discontinuity formulae up to second-exponentially-small order
journal, April 2002

  • $Aacute$lvarez, Gabriel; Howls, Christopher J.; Silverstone, Harris J.
  • Journal of Physics A: Mathematical and General, Vol. 35, Issue 18
  • DOI: 10.1088/0305-4470/35/18/302

Hyperasymptotics for Integrals with Saddles
journal, September 1991

  • Berry, M. V.; Howls, C. J.
  • Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 434, Issue 1892
  • DOI: 10.1098/rspa.1991.0119

Uniform WKB, multi-instantons, and resurgent trans-series
journal, May 2014


Non-perturbative quantum geometry III
journal, August 2016


A Review of the Sixth Painlevé Equation
journal, July 2014


On determinant representation and integrability of Nekrasov functions
journal, October 2017


Random Matrix Theory and Entanglement in Quantum Spin Chains
journal, October 2004


Reductions of self-dual Yang-Mills fields and classical systems
journal, August 1990


Studies on holonomic quantum fields, XVII
journal, January 1980

  • Jimbo, Michio; Miwa, Tetsuji
  • Proceedings of the Japan Academy, Series A, Mathematical Sciences, Vol. 56, Issue 9
  • DOI: 10.3792/pjaa.56.405

Spin-spin correlation functions for the two-dimensional Ising model: Exact theory in the scaling region
journal, January 1976


Exponentially small corrections in the asymptotic expansion of the eigenvalues of the cubic anharmonic oscillator
journal, July 2000

  • Álvarez, Gabriel; Casares, Carmen
  • Journal of Physics A: Mathematical and General, Vol. 33, Issue 29
  • DOI: 10.1088/0305-4470/33/29/302

Polynomial Hamiltonians associated with Painlevé equations, II. Differential equations satisfied by polynomial Hamiltonians
journal, January 1980

  • Okamoto, Kazuo
  • Proceedings of the Japan Academy, Series A, Mathematical Sciences, Vol. 56, Issue 8
  • DOI: 10.3792/pjaa.56.367

Generating nonperturbative physics from perturbation theory
journal, February 2014


How instanton combinatorics solves Painlevé VI, V and IIIs
journal, July 2013


Nonperturbative effects and nonperturbative definitions in matrix models and topological strings
journal, December 2008


Discrete Painlevé equations for a class of P VI τ-functions given as U(N) averages
journal, June 2005


Studies on holonomic quantum fields, XVI. Density matrix of impenetrable bose gas
journal, January 1979

  • Jimbo, Michio; Miwa, Tetsuji; Mōri, Yasuko
  • Proceedings of the Japan Academy, Series A, Mathematical Sciences, Vol. 55, Issue 9
  • DOI: 10.3792/pjaa.55.317

Poles of integrále tritronquée and anharmonic oscillators. A WKB approach
journal, February 2010


Relation of conformal field theory and deformation theory for the Ising model
journal, January 1987


Infinite conformal symmetry in two-dimensional quantum field theory
journal, July 1984


Convergence of operator product expansions on the vacuum in conformal invariant quantum field theory
journal, June 1977

  • Mack, G.
  • Communications in Mathematical Physics, Vol. 53, Issue 2
  • DOI: 10.1007/BF01609130

Langer–Cherry derivation of the multi-instanton expansion for the symmetric double well
journal, August 2004

  • Álvarez, Gabriel
  • Journal of Mathematical Physics, Vol. 45, Issue 8
  • DOI: 10.1063/1.1767988

Non-perturbative quantum geometry II
journal, December 2014


Electron counting statistics and coherent states of electric current
journal, October 1996

  • Levitov, Leonid S.; Lee, Hyunwoo; Lesovik, Gordey B.
  • Journal of Mathematical Physics, Vol. 37, Issue 10
  • DOI: 10.1063/1.531672

Transmutation of a trans-series: the Gross-Witten-Wadia phase transition
journal, November 2017


Toeplitz Matrices and Toeplitz Determinants under the Impetus of the Ising Model: Some History and Some Recent Results
journal, June 2013

  • Deift, Percy; Its, Alexander; Krasovsky, Igor
  • Communications on Pure and Applied Mathematics, Vol. 66, Issue 9
  • DOI: 10.1002/cpa.21467